Orbital and Periorbital Side Effects of Chemotherapy

Part of the M.D. Anderson Solid Tumor Oncology Series book series (MDA, volume 6)


In this chapter, the side effects of chemotherapeutic agents on the orbit and periorbital structures, such as the eyelids, eyelashes, eyebrows, and conjunctiva, are discussed. Chemotherapy can affect these structures when it is administered topically for local disease, via selective ophthalmic artery infusion for regional disease in the orbit, or systemically for more diffuse metastatic disease or as adjuvant treatment. Systemic administration of chemotherapy often affects the eye, as drugs commonly are secreted into the tears, thereby causing local affects directly. With the exception of a few better documented side effects, the majority of side effects listed in this chapter are from small case series and anecdotal case reports. This may be a result of the rarity of side effects or of underreporting, as there are often other side effects or issues that take precedence in cancer patients. Additionally, many chemotherapeutic regimens involve more than one agent, and in such cases it is difficult to determine which agent is responsible for side effects. One must also consider a possible synergistic effect of multiple drugs. The text of this chapter is organized by drug, whereas the tables are organized by side effect, to allow practitioners to look up clinically observed side effects and attempt to determine the offending agents.


Polycythemia Vera Toxic Epidermal Necrolysis Extraocular Muscle Grave Ophthalmopathy Angioneurotic Edema 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    National Registry of Drug-Induced Ocular Side Effects. http://www.eyedrugregistry.com/. Accessed November 2008.
  2. 2.
    Fraunfelder FW, Fraunfelder FT. Drug-induced ocular side effects: oncolytic agents. In: Fraunfelder FT, Fraunfelder FW, Chambers WA, editors. Clinical Ocular Toxicology. Philadelphia, PA: Elsevier, 2008:199–221.Google Scholar
  3. 3.
    Fraunfelder FT, Meyer SM. Ocular toxicity of antineoplastic agents. Ophthalmology 1983;90:1–3.PubMedGoogle Scholar
  4. 4.
    Imperia PS, Lazarus HM, Lass JH. Ocular complications of systemic chemotherapy. Surv Ophthalmol 1989;34(3):209–30.PubMedCrossRefGoogle Scholar
  5. 5.
    Schmid KE, Kornek GV, Scheithauer W, et al. Update on ocular complications of systemic cancer chemotherapy. Surv Ophthalmol 2006;51:19–40.PubMedCrossRefGoogle Scholar
  6. 6.
    Chrousos GA, Oldfield EH, Doppman JL, et al. Prevention of ocular toxicity of carmustine (BCNU) with supraophthalmic intracarotid infusion. Ophthalmology 1986;93:1471–5.PubMedGoogle Scholar
  7. 7.
    Miller DF, Bay JW, Lederman RJ, et al. Ocular and orbital toxicity following intracarotid injection of BCNU (carmustine) and cisplatinum for malignant gliomas. Ophthalmology 1985;92:402–6.PubMedGoogle Scholar
  8. 8.
    Dueland S, Sauer T, Lund-Johansen F, et al. Epidermal growth factor receptor inhibition induces trichomegaly. Acta Oncol 2003;42:345–6.PubMedCrossRefGoogle Scholar
  9. 9.
    Bouche’ O, Brixi-Benmansour H, Bertin A, et al. Trichomegaly of the eyelashes following treatment with cetuximab. Ann Oncol 2005;16:1711–2.CrossRefGoogle Scholar
  10. 10.
    Giuseppe T, Vicenzi B, Santini D, et al. Ocular toxicity related to cetuximab monotherapy in an advanced colorectal cancer patient. J Natl Cancer Inst 2005;97:606–7.CrossRefGoogle Scholar
  11. 11.
    Margo CE, Murtagh FR. Ocular and orbital toxicity after intracarotid cisplatin therapy. Am J Ophthalmol 1993;116(4):508–9.PubMedGoogle Scholar
  12. 12.
    Kaya AO, Buyukberber S, Coskun U, et al. Acute erythema and edematous skin reaction and ectropion following docetaxel in a patient with non-small cell lung cancer. Cutan Ocul Toxicol 2008;27:327–31.PubMedCrossRefGoogle Scholar
  13. 13.
    Marquez G, Herrera-Acosta E, Vidal I, et al. A case of trichomegaly of the eyelashes and facial hypertrichosis induced by erlotinib (Tarceva). Int J Dermatol 2009;48(1):97–8.PubMedCrossRefGoogle Scholar
  14. 14.
    Lane K. Goldstein SM. Erlotinib-associated trichomegaly. Ophthal Plast Reconstr Surg 2007;23(1):65–66.PubMedCrossRefGoogle Scholar
  15. 15.
    Lauer AK, Wobig JL, Shults WT, et al. Severe ocular and orbital toxicity after intracarotid etoposide phosphate and carboplatin therapy. Am J Ophthalmol 1999;127(2):230–3.PubMedCrossRefGoogle Scholar
  16. 16.
    Forbes JE, Brazier DJ, Spittle M. 5-Fluorouracil and ocular toxicity. Br J Ophthalmol 1993;77(7):465–6.PubMedCrossRefGoogle Scholar
  17. 17.
    Hurwitz BS. Cicatricial ectropion: a complication of systemic fluorouracil. Arch Ophthalmol 1993;111:1608–9.PubMedCrossRefGoogle Scholar
  18. 18.
    Esmaeli B, Prieto VG, Butler CE, et al. Severe periorbital edema secondary to STI571 (Gleevec). Cancer 2002;95:881–7.PubMedCrossRefGoogle Scholar
  19. 19.
    Grossman WJ, Wilson DB. Hypopigmentation from imatinib mesylate (Gleevec). J Pediatr Hematol Oncol 2004;26:214.PubMedCrossRefGoogle Scholar
  20. 20.
    Fraunfelder FW, Solomon J, Druker BJ, et al. Ocular side effects associated with imatinib mesylate (Gleevec). J Ocul Pharmacol Ther 2003;19:371–5.PubMedCrossRefGoogle Scholar
  21. 21.
    Schaich M, Schakel K, Illmer T, et al. Severe epidermal necrolysis after treatment with imatinib and consecutive allogeneic hematopoietic stem cell transplantation. Ann Hematol 2003;82:303–4.PubMedGoogle Scholar
  22. 22.
    Esmaeli R, Diba R, Ahmadi MA, et al. Periorbital oedema and epiphora as ocular side effects of imatinib mesylate (Gleevec). Eye 2004;18(7):760–2.PubMedCrossRefGoogle Scholar
  23. 23.
    Fraunfelder FW, Solomon J, Druker BJ, et al. Ocular side-effects associated with imatinib mesylate (Gleevec). J Ocul Pharmacol Ther 2003;19:371–5.PubMedCrossRefGoogle Scholar
  24. 24.
    Foon KA, Dougher G. Increased growth of eyelashes in a patient given leukocyte A interferon. N Engl J Med 1984;111:1259.Google Scholar
  25. 25.
    Deng-Huang S, Ying-Chun C, Shu-Lang L, Tien Chun C. Lanreotide treatment in a patient with interferon-associated Graves’ ophthalmopathy. Graefes Arch Clin Exp Ophthal 2005;243(3):269–72.CrossRefGoogle Scholar
  26. 26.
    Borgia G, Reynaud L, Gentile I, et al. Myasthenia gravis during low dose IFN alpha therapy for chronic hepatitis C. J Interferon Cytokine Res 2001;21:469–70.PubMedCrossRefGoogle Scholar
  27. 27.
    Gaspari AA, Lotze MT, Rosenberg SA, et al. Dermatologic changes associated with interleukin 2 administration. J Am Med Assoc 1987;258(12):1624–9.CrossRefGoogle Scholar
  28. 28.
    Polifka JE, Friedman JM. Teratogen update: azathioprine and 6-mercaptopurine. Teratology 2008;65(5):240–61.CrossRefGoogle Scholar
  29. 29.
    Kumar K, Kochipillai V. Mitoxantrone induced hyperpigmentation. N Z Med J 1990;103:55.PubMedGoogle Scholar
  30. 30.
    Leyden MJ, Sullivan JR, Cheng ZM, et al. Unusual side effect of mitoxantrone. Med J Aust 1983;2(10):514.PubMedGoogle Scholar
  31. 31.
    Berkow JW, Gills JP, Wise JB. Depigmentation of eyelids after topically administered thiotepa. Arch Ophthalmol 1969;82:415–20.PubMedCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Departments of Ophthalmology and Otolaryngology and Head and Neck SurgeryCasey Eye Institute and Devers Eye Institute, Oregon Health Sciences UniversityPortlandUSA

Personalised recommendations